Tennessee, 2020

Damaging Winds in Tennessee, July 31, 2020

July 31, 2020 · NWS MRX · 19 events in 16 counties and zones

Showers and thunderstorms moved out of Middle Tennessee into a moist and unstable atmosphere across East Tennessee. The result was multiple severe thunderstorms that produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Showers and thunderstorms moved out of Middle Tennessee into a moist and unstable atmosphere across East Tennessee. The result was multiple severe thunderstorms that produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 1:51 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 31, 1:51 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
251 PM EDT Fri Jul 31 2020

.SHORT TERM... (Today through Tomorrow)...
A line of showers and thunderstorms across Middle Tennessee will
continue move eastward south of the front through the rest of the
afternoon and evening. Satellite imagery shows that the eastern
Tennessee Valley has cleared today allowing temperatures to warm and
the atmosphere to destabilize after the round of morning storms.
Mesoanalysis indicates upwards of 2500 J/kg of MLCAPE over east
Tennessee this afternoon. DCAPE values this afternoon are around 800
J/kg, but very little shear this far north. In addition the PWAT
values will remain very high, close to 2 inches, meaning there will
be abundant moisture for storms to tap into. So the main threats
with storms this afternoon remains strong straight-line winds and
heavy downpours leading to flooding. High resolution CAMs are
indicating this initial wave moves through this afternoon helping to
stabilize and clear out most of the area, but another round moving
out of middle Tennessee up towards the Cumberland Plateau closer to
midnight as the surface low and front move nearer to the region.

With all the rain we've already received and more expected this
evening, we may see fog develop overnight and into the morning
hours, especially along the Cumberland Plateau over towards SW
Virginia where rain will occur later in the evening/night.

Tomorrow, the front will be approaching the region, and another
round of showers and thunderstorms can be expected ahead of it.
Better jet dynamics closer to the low/trough means that storms will
be capable of becoming more organized in the afternoon/evening, but
shear still looks somewhat weak at this point based on forecast
soundings. A lot of it will depend on how much we clear out
tonight/tomorrow ahead of any storm formation. But once again, the
biggest threat with storms tomorrow will be damaging straight-line
winds and heavy downpours leading to flooding.

ABM

.LONG TERM...(Saturday night through Friday)...
Overall, not much change compared to the last long term issuance.
We begin the period with an unseasonably deep trough across the
area. This trough lingers through Tuesday night/Wednesday and will
allow for increased chances for showers and storms.

Saturday night, a surface low is lifting off to the northeast into
the Ohio River Valley. A few lingering storms can be expected from
the afternoon hours but coverage should be on the decrease. The cold
front associated with the low passes through Saturday night but will
get hung up across the Appalachians on Sunday. This will provide
focus for showers and storms through the day but with the highest
POPs along the foothills of the Appalachians and Appalachians
themselves. Chance POPs in place elsewhere. On Monday, another area
of low pressure moves down into the existing trough and into the
Ohio River Valley. The associated cold front will begin to move
across west TN through the day. At the same time, what is currently
Hurricane Isaias, will be approaching the coastal Carolinas and
spreading moisture northwest into the Appalachian region. The
approaching cold front and increasing moisture from Isaias will
provide another day of chance and likely POPs. Tuesday we step back
down to Chance POPs across all areas as drier air moves in behind
the front. Temperatures during this period will be in the low to mid
80s, which is near normal to a few degrees below normal.

Wednesday through Friday the flow begins to become more zonal as the
trough lifts off to the north. During the time, we can expect a
return to normal summer-time conditions where the highest POPs will
be along the high terrain with lower chances down in the valley.
This activity will be diurnally driven, which is what we expect for
this time of year. Temperatures during the last few days of the
period will be warming back into the mid and upper 80s, closer to
normal.

SR

&&

.AVIATION...
18Z TAF DISCUSSION.

Line of storms currently across Middle Tennessee is expected to
move eastward through the afternoon. Conditions should likely
remain VFR but if/when a storm hits it will quickly degrade with
strong storms. Should recover relatively quickly after storms move
through. Depending on where rain occurs this afternoon/evening we
could see fog develop tomorrow morning, but left it out of the
TAFs due to uncertainty at this time. Another round of storms is
expected tomorrow.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  70  88  68 /  50  50  30  30  30
Knoxville McGhee Tyson Airport, TN  72  91  71  87  68 /  60  50  40  40  30
Oak Ridge, TN                       71  89  69  87  67 /  60  50  40  30  30
Tri Cities Airport, TN              69  90  69  86  66 /  60  50  40  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 31, 1:41 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
241 PM EDT Fri Jul 31 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011845-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
241 PM EDT Fri Jul 31 2020 /141 PM CDT Fri Jul 31 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A round of storms is expected this afternoon through this
evening. A moist and unstable airmass will produce scattered
strong to possible severe thunderstorms. Main concern will be
torrential rains and potentially more flash flooding. Isolated
damaging winds are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible late Saturday afternoon
into the evening. Best chances for severe weather will generally
be along and west of Interstate 75. The main threat from these
storms will be isolated damaging wind gusts. Heavy rainfall with
these storms could also lead to the possibility of localized flash
flooding.

A strong to marginally severe storm cannot be ruled out again on
Sunday afternoon across northeast Tennessee and southwest
Virginia with an isolated damaging wind gust being the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again on
Saturday.

In the hours before

Special weather statement, Jul 31, 3:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Fri Jul 31 2020

TNZ067-083-084-312045-
Rhea TN-Roane TN-Meigs TN-
420 PM EDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES UNTIL 445 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 13 miles southwest of Rockwood, moving northeast at
15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockwood, Spring City, Grandview, Piney Falls State Park and Eagle
Furnace.

LAT...LON 3575 8493 3578 8490 3578 8488 3583 8480
      3582 8478 3586 8473 3590 8471 3590 8468
      3570 8454 3565 8486
TIME...MOT...LOC 2019Z 240DEG 12KT 3574 8485

CED

The radar

The Knoxville radar (KMRX), 127 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
July 31, 3:45 PM EST
Where
Roane County, 0.69 mi S of Glen Alice
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.790, -84.730

Numerous trees down in Rockwood and Philadelphia as well as south of River Road.

Thunderstorm Wind, Scott

When
July 31, 4:07 PM EST
Where
Scott County, 0.56 mi W of Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.420, -84.490

Snapped trees and downed power lines were reported in Huntsville.

Thunderstorm Wind, Campbell

When
July 31, 4:25 PM EST
Where
Campbell County, 0.89 mi SE of Ivydell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.390, -84.120

Many trees reported down across the county along with widespread power outages.

Thunderstorm Wind, Anderson

When
July 31, 4:30 PM EST
Where
Anderson County, 2.79 mi W of Leinart
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.120, -84.230

Several trees reported down in Dutch Valley.

Thunderstorm Wind, Anderson

When
July 31, 4:30 PM EST
Where
Anderson County, Briceville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.180, -84.180

Several trees reported down in the Briceville area.

Thunderstorm Wind, Knox

When
July 31, 4:35 PM EST
Where
Knox County, 0.69 mi N of Halls Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.090, -83.930

Strong winds contributed to a partial barn collapse in Halls.

Thunderstorm Wind, Knox

When
July 31, 4:35 PM EST
Where
Knox County, 1.31 mi ESE of Copper Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.120, -83.900

Numerous trees reported down on Tell Mynatt Road in Halls.

Thunderstorm Wind, Union

When
July 31, 4:45 PM EST
Where
Union County, 1.31 mi WNW of Hickory Star Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.290, -83.840

Multiple trees reported down across the county.

Thunderstorm Wind, Union

When
July 31, 4:45 PM EST
Where
Union County, 1.31 mi WNW of Hickory Star Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.290, -83.840

Multiple trees reported down across the county.

Thunderstorm Wind, Claiborne

When
July 31, 5:15 PM EST
Where
Claiborne County, 0.69 mi N of Tazewell
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.460, -83.570

Reports of a lot of trees and power lines down in Tazewell. A tree fell on a home near Cane Circle and one home had some siding blown off.

Thunderstorm Wind, Grainger

When
July 31, 5:20 PM EST
Where
Grainger County, 1.31 mi WSW of Thorn Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.360, -83.440

Numerous trees reported down across the county.

Thunderstorm Wind, Sevier

When
July 31, 5:25 PM EST
Where
Sevier County, Sevierville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.870, -83.570

Many trees and power lines were reported down across the county.

Thunderstorm Wind, Jefferson

When
July 31, 5:30 PM EST
Where
Jefferson County, 0.69 mi S of French Mill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.010, -83.500

Trees and power lines were reported down across the county.

Thunderstorm Wind, Hamblen

When
July 31, 5:31 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.210, -83.300

Several trees were reported down across the Morristown area.

Thunderstorm Wind, Hancock

When
July 31, 5:35 PM EST
Where
Hancock County, 2.07 mi N of Sneedville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.560, -83.220

Several trees were down in the Newman Ridge area north of Sneedville.

Thunderstorm Wind, Cocke

When
July 31, 6:08 PM EST
Where
Cocke County, 0.56 mi W of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.030, -83.040

Many trees reported down across the county.

Thunderstorm Wind, Greene

When
July 31, 6:14 PM EST
Where
Greene County, 1.31 mi WNW of Greeneville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.180, -82.850

Numerous trees down across the county.

Thunderstorm Wind, Washington

When
July 31, 6:45 PM EST
Where
Washington County, 0.89 mi SW of Jonesboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.290, -82.480

Many trees were reported down across the county.

Thunderstorm Wind, Carter

When
July 31, 7:05 PM EST
Where
Carter County, Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.280, -82.170

Several trees were reported down from Milligan College to Hampton and southeast to Roan Mountain. One tree fell on a home in Hampton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900061, 900062, 900063, 900064, 900065, 900066, 900067, 900068, 900158, 900069, 900070, 900071, 900072, 900073, 900074, 900075, 900076, 900077, 900078.